What is Hypoglycemia?
Hypoglycemia is a condition caused by low blood glucose (diabetes' target='_blank' rel='noopener noreferrer' >blood sugar) levels. Glucose is the main way your body gets energy. The condition is most common in people with diabetes who have issues with medicine, food, or exercise. But sometimes people who don't have diabetes can also get low blood glucose. There are two kinds of nondiabetic hypoglycemia:
- Reactive hypoglycemia, which happens a few hours after you eat a meal
- Fasting hypoglycemia, which might be linked to medicine or a disease
Symptoms of Hypoglycemia
Most people feel symptoms of hypoglycemia when their blood sugar is 70 milligrams per deciliter (mg/dL) or lower. The symptoms may be different, depending on how low your blood sugar goes. They usually include:
- Pale skin
- Fast or irregular heartbeat
As hypoglycemia gets worse, symptoms might include:
- Blurred vision
- Passing out, loss of consciousness, seizures
What Causes Hypoglycemia in People With Diabetes?
Diabetes drugs: Ask your doctor if any of your medicines can cause low blood sugar. Bottom of Form
Insulin treatment can cause low blood sugar, and so can a type of diabetes medication called sulfonylureas. Commonly used sulfonylureas include:
- Glimepiride (Amaryl)
- Glipizide (Glucotrol)
- Glyburide (Diabeta, Micronase)
- Micronized glyburide (Glynase)
Older, less common sulfonylureas tend to cause low blood sugar more often than newer ones. Examples of older drugs include:
- Chlorpropamide (Diabinese)
- Repaglinide (Prandin)
- Tolazamide (Tolinase)
- Tolbutamide (Orinase)
You shouldn't get hypoglycemia if you take alpha-glucosidase inhibitors, biguanides (such as metformin), and thiazolidinediones alone, but it can happen when you take them with sulfonylureas or insulin.
Your diet: You can get low blood sugar if you take too much insulin for the amount of carbohydrates you eat or drink. For instance, it can happen:
- After you eat a meal that has a lot of simple sugars
- If you miss a snack or don't eat a full meal
- If you eat later than usual
- If you drink alcohol without eating any food
Don't skip meals if you have diabetes, particularly if you're taking diabetes medications.
What Causes Reactive Hypoglycemia?
Reactive hypoglycemia comes from having too much insulin in your blood. It usually happens within a few hours after you eat. Other possible causes include:
- Having prediabetes or being more likely to have diabetes
- Stomach surgery
- Rare enzyme defects
What Causes Fasting Hypoglycemia?
Fasting hypoglycemia can have several causes:
- Medicines, such as aspirin and sulfa drugs
- Too much alcohol use
- Diseases of the liver, kidney, heart, and pancreas
- Low levels of some hormones
- Certain tumors
Hypoglycemia Tests and Diagnosis
To diagnose nondiabetic hypoglycemia, your doctor will do a physical exam and ask questions about any medicines you take. They’ll want to know all about your health and any history of diseases or stomach surgery.
They’ll check your blood glucose level, especially when you are having symptoms. They’ll also check to see if you feel better when your sugar goes back to a normal level.
If your doctor suspects hypoglycemia, you may have to fast until you start to have symptoms. They’ll test your blood glucose level at different times throughout the fast.
To check for reactive hypoglycemia, you may have to take a test called a mixed- meal tolerance test (MMTT). For this, you take a special drink that raises your blood glucose. The doctor will check your blood glucose levels over the next few hours.
If you have diabetes, check your blood sugar. If it’s below your target level or below 70, eat or drink 15 to 20 grams of carbohydrates. You can take juice, hard candy, or glucose tablets. This will usually help your symptoms go away. Check your blood sugar again in 15 minutes and treat every 15 minutes if levels are still low. Call 911 if you don’t feel well or if you can’t get your blood sugar back up.
If you don’t have diabetes: For a long-term solution, how you treat hypoglycemia depends on what's causing it. If a medicine triggers your low blood sugar, you may need to change it. If a tumor is to blame, you may need surgery.
For a quick fix, you can eat or drink 15 grams of carbohydrates, in the form of juice, glucose tablets, or hard candy. In the case of severe hypoglycemia, you may need a glucagon injection or intravenous glucose. The FDa has approved three medications for treating very low blood sugar:
- Baqsimi - taken as a nasal powder
- Dasiglucagon (Zegalogue) - taken by injection
- Gvoke - taken through injection
If you have diabetes, you can make some more easy changes to help keep your blood sugar steady:
- Eat at least three evenly spaced meals each day with between-meal snacks as prescribed.
- Exercise 30 minutes to 1 hour after meals. Check your sugars before and after exercise, and discuss with your doctor what types of changes you can make.
- Double-check your insulin and dose of diabetes medicine before taking it.
- If you drink alcohol, be moderate and monitor your blood sugar levels.
- Know when your medicine is at its peak level.
- Test your blood sugar as directed by your doctor.
- Carry an identification bracelet that says you have diabetes.
If you don’t have diabetes, ask your doctor if you need to adjust what you eat or how much you exercise. Diet changes like these might help:
- Eat small meals and snacks every few hours.
- Include a broad variety of foods, including protein, fatty, and high-fiber foods.
- Don't eat a lot of high-sugar foods.
Work with your doctor to figure out anything else that may be causing your symptoms.
If You Pass Out
Hypoglycemia may make you pass out. If so, you'll need someone to give you a glucagon shot.
Glucagon is a prescription medicine that raises blood sugar. You may need it if you have severe hypoglycemia. It's important that your family members and friends know how to give the shot if you have a reaction to low blood sugar.
If you see someone having a severe hypoglycemic reaction, call 911 or take them to the nearest hospital for treatment. Don’t try to give an unconscious person food, fluids, or insulin, as they may choke.
Don’t Drive When You Have Low Blood Sugar
It's dangerous. If you're driving and you have hypoglycemia symptoms, pull off the road, check your blood sugar, and eat a sugary food. Wait at least 15 minutes, check your blood sugar, and repeat these steps if needed. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) before you drive on. Be prepared. Keep a sugar source, such as glucose tablets, in your car at all times for emergencies.
Read more on: diabetes